Alert archive / Wisconsin / Small Craft Advisories in 2016

Small Craft Advisory 88, NWS Green Bay, WI

December 20, 2016

NWS Green Bay, WI issued this small craft advisory at Dec 20, 2016, 3:13 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 3:13 PM CST (21:13 UTC)
Expired
Dec 21, 2016, 12:00 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

730 
WHUS73 KGRB 202113
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CST TUE DEC 20 2016

...GUSTY SOUTHWEST TO WEST WINDS AND HIGH WAVES THROUGH THIS
EVENING...

.SOUTHWEST WINDS WILL GUST UP TO 35 KTS THROUGH THIS EVENING. THE
WINDS WILL PRODUCE WAVES HAZARDOUS TO SMALL CRAFT.

LMZ521-542-543-210515-
/O.CAN.KGRB.GL.W.0015.000000T0000Z-161221T0300Z/
/O.NEW.KGRB.SC.Y.0088.161220T2113Z-161221T0600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
313 PM CST TUE DEC 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT.
THE GALE WARNING HAS BEEN CANCELLED. 

* SOUTHWEST WINDS WILL GUST UP TO 30 KNOTS THROUGH THIS EVENING.

* WAVES OF 4 TO 6 FEET ON LAKE MICHIGAN...AND WAVES OF 2 TO 4 FT
  ON THE BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WIND GUSTS TO 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ541-210515-
/O.EXT.KGRB.GL.W.0015.000000T0000Z-161221T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
313 PM CST TUE DEC 20 2016

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* SOUTHWEST WINDS WILL GUST UP TO 35 KNOTS THROUGH THIS EVENING.

* WAVES OF 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WIND GUSTS TO 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ522-210515-
/O.EXT.KGRB.SC.Y.0087.000000T0000Z-161221T0600Z/
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
313 PM CST TUE DEC 20 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* SOUTHWEST WINDS WILL GUST TO 30 KNOTS THROUGH THIS EVENING.

* WAVES OF 1 TO 2 FEET IN ICE-FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND GUSTS OVER 25 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
475 
WHUS73 KGRB 210259
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
859 PM CST TUE DEC 20 2016

...GUSTY SOUTHWEST TO WEST WINDS AND HIGH WAVES THROUGH THIS
EVENING...

.SOUTHWEST TO WEST WINDS WILL GUST UP TO 30 KTS THROUGH THIS
EVENING. THE WINDS WILL PRODUCE WAVES HAZARDOUS TO SMALL CRAFT.

LMZ541-210600-
/O.CAN.KGRB.GL.W.0015.000000T0000Z-161221T0600Z/
/O.EXA.KGRB.SC.Y.0088.000000T0000Z-161221T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
859 PM CST TUE DEC 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT.
THE GALE WARNING HAS BEEN CANCELLED. 

* SOUTHWEST TO WEST WINDS WILL GUST UP TO 30 KNOTS THROUGH THIS
  EVENING.

* WAVES OF 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WIND GUSTS TO 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-542-543-210600-
/O.CON.KGRB.SC.Y.0088.000000T0000Z-161221T0600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
859 PM CST TUE DEC 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* SOUTHWEST TO WEST WINDS TO 25 KNOTS THROUGH THIS EVENING.

* WAVES OF 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WIND GUSTS TO 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ522-210600-
/O.CON.KGRB.SC.Y.0087.000000T0000Z-161221T0600Z/
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
859 PM CST TUE DEC 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* SOUTHWEST TO WEST WINDS TO 25 KNOTS THROUGH THIS EVENING.

* WAVES OF 1 TO 2 FEET IN ICE-FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND GUSTS OVER 25 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 3:00 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 20, 3:00 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
300 PM CST Tue Dec 20 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 253 PM CST Tue Dec 20 2016

Main forecast challenges continue to revolve around temperatures
over the next 24 hours and potential for a light snow accumulation
across the north on Wednesday as a system cruises across northern
sections of the Great Lakes.

The 20z MSAS surface analysis showed an area of low pressure over
south-central Ontario, with an area of high pressure stretched
from the TN Valley to the New England states. This kept a tight
pressure gradient over WI with gusty west winds in the 20 to 30
mph range. These same west winds were also drawing warmer Pacific
air into the Great Lakes with temperatures warmer than anticipated
with some locations reaching 40 degrees. Finally, there was an
area of low pressure over the Canadian Rockies, which is our
weather maker for Wednesday.

A weak surface ridge to move across WI tonight and finally allow
for winds to diminish. Skies will be mostly clear for the evening
hours, however expect to see mid/high clouds begin to overspread
the region later tonight in advance of our next weather system
that will have reached the northern Plains by daybreak. The
prevailing southwest winds will continue to bring WAA into WI
tonight, thus despite the diminishing winds, temperatures are not
expected to fall off too far. Look for mins to range from 15 to 20
degrees over most locations, lower 20s closer to Lake MI.

This clipper system is progged to move east into the Upper MS
Valley by midday Wednesday and reach northern sections of the
Great Lakes by 00z Thursday. A weak warm front will lift northeast
into WI in the morning, followed by a cold front that is expected
to push across most of the state by late in the day. Better mid-
level forcing appears to remain north of the MI border and low-
level moisture is lacking a bit with this system. In the end,
accumulations will range from little if any across southern
sections of the forecast area, to a couple of inches along the MI
border. Max temperatures may be tricky, especially over central/
east-central WI where less (no) snow is expected. For now, have
kept northern WI around 30 degrees, but added a couple of degrees
to the south with lower to middle 30s prevalent.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 253 PM CST Tue Dec 20 2016

A MILD WEATHER PATTERN HAS RETURNED TO WISCONSIN AND WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK.

THERE COULD BE SOME SNOW SHOWERS IN THE NORTH CENTRAL WISCONSIN
WEDNESDAY NIGHT AS A SHORTWAVE EXITS THE AREA. AFTER THAT THE ECMWF
AND TO A SMALLER EXTENT THE GFS SHOW MID LEVEL WARM ADVECTION AND
MOISTENING FRIDAY THAT COULD PRODUCE SOME LIGHT PRECIPITATION,
THOUGH THE OTHER MODELS ARE DRY. OTHERWISE MILD AND DRY WEATHER IS
EXPECTED WEDNESDAY NIGHT THROUGH CHRISTMAS EVE.

THE DRIVE TO CHURCH OR GRANDMAS HOUSE MIGHT BE A LITTLE SLIPPERY
CHRISTMAS DAY AS OVERRUNNING AND LOW LEVEL WARM ADVECTION ARRIVE
FROM THE SOUTH WELL AHEAD OF A LARGE UPPER TROUGH NEAR THE FOUR
CORNERS REGION. IT SHOULD INITIALLY BE COLD ENOUGH ALOFT FOR SOME
LIGHT SNOW ACROSS THE AREA, BUT THEN THE BOUNDARY LAYER WILL LIKE
WARM ENOUGH ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA TO
TURN IT LARGELY TO RAIN BY MIDDAY. A MIX OF SNOW, SLEET, FREEZING
RAIN OR RAIN LOOKS LIKELY FROM CENTRAL TO FAR NORTHEAST WISCONSIN
WITH SNOW TO THE NORTH.

CHRISTMAS NIGHT SHOULD BE MILD AS A SURFACE LOW MOVES FROM
CENTRAL KANSAS TO MINNESOTA AND DRIVES A WARM FRONT NORTH INTO THE
FORECAST AREA. HOW FAR NORTH IS THE QUESTION. THE GFS IS FASTER
AND BRINGS IT TO UPPER MICHIGAN BY 12 UTC MONDAY WHILE THE ECMWF
IS SLOWER. THIS SORT OF TRACK SPELLS MOSTLY RAIN FOR OUR AREA,
WITH RISING TEMPERATURES CHRISTMAS NIGHT INTO MONDAY MORNING.
HIGHS IN THE 40S POSSIBLE MONDAY BEFORE THE SURFACE COLD FRONT
MOVES THROUGH. THIS FORECAST IS NOWHERE NEAR A SURE THING, AS THE
SYSTEM IS STILL OUT OVER THE WESTERN PACIFIC OCEAN, SO THINGS
COULD CHANGE OVER THE NEXT DAY OR TWO.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1122 AM CST Tue Dec 20 2016

Northeast WI still dealing with gusty southwest surface winds this
afternoon and low-level wind shear conditions through this evening
with winds at 1500-2000 feet in the 35 to 45 knot range. These
winds are forecast to steadily diminish later tonight.

VFR conditions are expected for this afternoon and tonight as high
pressure begins to shift up the Ohio Valley. There will be an
increase in mid and high clouds overnight ahead of a weak clipper
system approaching from the northern Plains. This clipper will
race east into northern sections of the Great Lakes and spread
light snow primarily from northern WI northward with a minor
accumulation anticipated Wednesday morning. As this occurs,
cigs/vsbys across the RHI TAF site will drop into the MVFR range.
Areas to the south should see some light snow, but may not be
enough to drop out of VFR. A brief shot of cooler air is forecast
to be pulled into WI Wednesday afternoon and bring a patch of MVFR
cigs into the region.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......AK
Hazardous weather outlook, Dec 20, 3:01 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
301 PM CST TUE DEC 20 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
301 PM CST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
EVENING AS A CLIPPER TYPE SYSTEM BRINGS LIGHT SNOW TO THE AREA.
ACCUMULATIONS WILL RANGE FROM A DUSTING ACROSS SOUTHERN SECTIONS
OF THE FORECAST AREA...TO A COUPLE OF INCHES NEAR THE UPPER
MICHIGAN BORDER.

A SIGNIFICANT WEATHER SYSTEM IS EXPECTED TO MOVE FROM THE DESERT
SOUTHWEST TOWARDS THE UPPER MIDWEST CHRISTMAS DAY THROUGH MONDAY.
THE CURRENT TRACK WOULD BRING MILD TEMPERATURES AND A WINTRY MIX
THAT CHANGES MOSTLY TO RAIN. THE FORECAST TRACK OF THE STORM AND
RESULTING WEATHER COULD CHANGE OVER THE NEXT FEW DAYS, SO BE SURE
TO MONITOR LATER FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-212100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
301 PM CST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A GALE WARNING REMAINS IN EFFECT INTO THIS EVENING FOR THE
NEARSHORE WATERS OF LAKE MICHIGAN NORTH OF STURGEON BAY. SOUTHWEST
WINDS COULD STILL GUST UP 35 KNOTS. THERE IS ALSO THE POTENTIAL
FOR FREEZING SPRAY. THE GALE WARNING FOR THE CENTRAL BAY AND THE
NEARSHORE WATERS OF LAKE MICHIGAN SOUTH OF STURGEON BAY HAVE BEEN
DOWNGRADED TO SMALL CRAFT ADVISORIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A CHANCE OF GALES WILL RETURN ON SUNDAY INTO MONDAY.

AK/RDM

Nearby

Small Craft Advisories in Wisconsin, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.